From Gibraltar, Europe:
My 11 year old son, diagnosed with type 1 diabetes two and a half years ago, was easy to control with a premixed insulin for the first year, but for the last year, he has been waking up for the majority of mornings with sugar levels ranging from 10-20 mmol/L [180-360 mg/dl]. During this time, we have tried raising his evening insulin and changed the because we found he was having hypos just before bedtime. Notwithstanding the large amount of insulin he is injecting, he still awakens most mornings with high blood sugars. Its almost as if the insulin does not work while he is asleep! I have also done week-long 4:00 am tests to check that he is not having night hypos. When we do his bedtime test, we only let him have a snack if he is below 6 mmol/L [108 mg/dl], but often a bedtime test of 5 mmol/L [90 mg/dl] with a small snack of two plain biscuits and a glass of milk will result in a 18 mmol/L [324 mg/dl] reading the following morning. Can you suggest anything?
Your son's story remind me of the 'old' times when we were using the two shots a day regimen for the majority of our young patients. Luckily for our patient's health, we have abandoned that scheme and are promoting more intensified regimens with a basal insulin generally given bedtime (such as Ultralente, or lLantus (insulin glargine) and a fast-acting insulin (such as Humalog or Novolog) before main meals and extra snacks based on carbohydrate counting or for unexplained random high blood sugars. The insulin is adjusted according to blood glucose monitoring (pre- and postprandial) and hemoglobin A1c results.
Once you have established this more physiological insulin regimen, you might find out how much easier it is to have your son wake up with a more acceptable fasting blood sugar. Ask your son's team for more advice and have a look at this website for many more answers to this issue. I hope this helps you and your son's quality of life.
Original posting 8 Aug 2001
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.